Ohio, 2003Flooding and Lightning Strikes in Ohio, August 4, 2003
August 4, 2003 · NWS ILN · 11 events in 10 counties and zones
9 flood, 2 lightning, as filed by the National Weather Service.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 4, 1:53 AM EST, 7 hours 12 minutes earlier.
Area forecast discussion, Aug 4, 1:53 AM EST, 7 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
253 AM EDT MON AUG 4 2003
IT FINALLY LOOKS LIKE THE H5 PATTERN WILL ACTUALLY MOVE SOMEWHERE
OVER THE NEXT 24-48 HOURS. TROF AXIS MOVES EVER SO SLOWLY THROUGH
CWA THIS AFTERNOON AND OVERNIGHT AS IT GOES NEGATIVE TILT AND SOME
SEMBLANCE OF ZONAL NW FLOW CREEPS INTO MOST OF CWA BY TUES
AFTERNOON. PROBLEMS HERE WILL BE STRENGTH OF ANY VORTS SWINGING
AROUND THE LOW AND THE FACT THAT ITS NEG TILTING DURING THE TIME OF
MAX HEATING THIS AFTERNOON...ADDING TO THE POTENTIAL OF SOME
ROTATING STORMS DUE TO WINDS BACKING BELOW 500 MB.
OVERNIGHT SHOULD SEE CONVECTION LIMITED TO THE APEX OF THE TROF IN
SRN CWA AND IN THE EAST JUST AHEAD OF THE AXIS. HAVE INCREASED THE
POPS HERE TO 30% DURING THE OVERNIGHT HOURS.
H8 THERMAL TROF IS LAGGING A FEW HOURS BEHIND H5 TROF AND TUES LOOKS
TO BE A FAIRLY CLOUDY DAY WITH ITS APPROACH. UNLESS A PARTICULARLY
STRONG S/W MOVES THROUGH AT THIS TIME...MODEL SOLUTIONS OF DOWNWARD
MOTION AND LITTLE TO NO PRECIP SEEMS APPROPRIATE. WILL KEEP THE
SLIGHT CHANCE OF DIURNAL LATE AFTERNOON/EARLY EVENING SHOWERS HERE.
LIS REMAIN POSITIVE DURING THE OVERNIGHT HOURS STARTING ON TUES,
AND THE ETA/GFS START DIVERGING SLIGHTLY ON HOW MUCH MOISTURE WILL
BE IN THE NW FLOW BEHIND THE H5 TROF ON WED AFTERNOON. WILL TREND
TOWARDS THE DRIER GFS BUT CONTINUE TO KEEP THE 20 DIURNAL POP IN AT
THIS TIME AS WELL SINCE AFTERNOON LIS ARE PROGGED AS NEGATIVE ON
BOTH MODELS.
EXPECT TO REMOVE LOW CHANCE POPS OVER NRN 1/2 OF CWA ON THURSDAY BUT
KEEP THE 20 RUNNING IN THE SOUTH.
ON TEMPS...HAVE NOT CHANGED MUCH. DROPPED THE ERN CWA FROM MID 60S
TOMORROW NIGHT AND WED NIGHT TO LOW 60S. HIGHS TODAY AND TUES REMAIN
UNCHANGED AND HAVE DROPPED A DEGREE OR SO ON WED.
COORD WELCOME BUT GRIDS LOOKED FAIRLY WELL COLLABORATED AND 12
PLANET IS EERILY QUIET TONIGHT.
.ILN...NONE.
FRANKS
Hazardous weather outlook, Aug 4, 3:08 AM EST, 5 hours 57 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-041000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
408 AM EDT MON AUG 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.
.DAY ONE...TODAY
AN UPPER LEVEL TROF WILL MOVE THROUGH THE AREA WITH SCATTERED
THUNDERSTORMS FOUND ACROSS THE REGION. SOME OF THESE STORMS MAY
BECOME SEVERE IN THE AFTERNOON AND EARLY EVENING WITH DAMAGING WINDS
OR LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON.
FRANKS
Flood, Brown
- When
- August 4, 9:05 AM EST to 10:20 AM EST
- Where
- Brown forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.934, -83.867 (the zone’s center; the record gives no point)
Several clusters of showers and thunderstorms moved across central and south central Ohio during the late morning and early afternoon, and across west central Ohio in the late afternoon. The storms produced two to four inches of rain, causing flooding of numerous roads and creeks to rise out of their banks. In the Columbus metro area, several underpasses and a shopping mall parking lot flooded, stranding a number of vehicles in up to two feet of water.
Lightning, Franklin
- When
- August 4, 10:00 AM EST
- Where
- Franklin County, Hilliard
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
A man working on a roof was struck by lightning and later died at the hospital.
Flood, Franklin
- When
- August 4, 11:00 AM EST to 12:00 PM EST
- Where
- Franklin forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.970, -83.009 (the zone’s center; the record gives no point)
Several clusters of showers and thunderstorms moved across central and south central Ohio during the late morning and early afternoon, and across west central Ohio in the late afternoon. The storms produced two to four inches of rain, causing flooding of numerous roads and creeks to rise out of their banks. In the Columbus metro area, several underpasses and a shopping mall parking lot flooded, stranding a number of vehicles in up to two feet of water.
Flood, Madison
- When
- August 4, 11:05 AM EST to 12:00 PM EST
- Where
- Madison forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.894, -83.400 (the zone’s center; the record gives no point)
Several clusters of showers and thunderstorms moved across central and south central Ohio during the late morning and early afternoon, and across west central Ohio in the late afternoon. The storms produced two to four inches of rain, causing flooding of numerous roads and creeks to rise out of their banks. In the Columbus metro area, several underpasses and a shopping mall parking lot flooded, stranding a number of vehicles in up to two feet of water.
Lightning, Clark
- When
- August 4, 12:00 PM EST
- Where
- Clark County, South Vienna
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.917, -83.784 (the zone’s center; the record gives no point)
A 41 year old man doing construction along State Route 54 complained of tingling in his legs after lightning struck a nearby metal guardrail. He was treated for his injuries at a nearby hospital and released.
Flood, Adams
- When
- August 4, 2:27 PM EST to 4:00 PM EST
- Where
- Adams forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.846, -83.472 (the zone’s center; the record gives no point)
Several clusters of showers and thunderstorms moved across central and south central Ohio during the late morning and early afternoon, and across west central Ohio in the late afternoon. The storms produced two to four inches of rain, causing flooding of numerous roads and creeks to rise out of their banks. In the Columbus metro area, several underpasses and a shopping mall parking lot flooded, stranding a number of vehicles in up to two feet of water.
Flood, Fairfield
- When
- August 4, 2:58 PM EST to 4:00 PM EST
- Where
- Fairfield forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.752, -82.631 (the zone’s center; the record gives no point)
Several clusters of showers and thunderstorms moved across central and south central Ohio during the late morning and early afternoon, and across west central Ohio in the late afternoon. The storms produced two to four inches of rain, causing flooding of numerous roads and creeks to rise out of their banks. In the Columbus metro area, several underpasses and a shopping mall parking lot flooded, stranding a number of vehicles in up to two feet of water.
Flood, Mercer
- When
- August 4, 3:00 PM EST to 5:00 PM EST
- Where
- Mercer forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.540, -84.629 (the zone’s center; the record gives no point)
Several clusters of showers and thunderstorms moved across central and south central Ohio during the late morning and early afternoon, and across west central Ohio in the late afternoon. The storms produced two to four inches of rain, causing flooding of numerous roads and creeks to rise out of their banks. In the Columbus metro area, several underpasses and a shopping mall parking lot flooded, stranding a number of vehicles in up to two feet of water.
Flood, Darke
- When
- August 4, 3:45 PM EST to 4:30 PM EST
- Where
- Darke forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.133, -84.619 (the zone’s center; the record gives no point)
Several clusters of showers and thunderstorms moved across central and south central Ohio during the late morning and early afternoon, and across west central Ohio in the late afternoon. The storms produced two to four inches of rain, causing flooding of numerous roads and creeks to rise out of their banks. In the Columbus metro area, several underpasses and a shopping mall parking lot flooded, stranding a number of vehicles in up to two feet of water.
Flood, Shelby
- When
- August 4, 4:30 PM EST to 5:15 PM EST
- Where
- Shelby forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.332, -84.205 (the zone’s center; the record gives no point)
Several clusters of showers and thunderstorms moved across central and south central Ohio during the late morning and early afternoon, and across west central Ohio in the late afternoon. The storms produced two to four inches of rain, causing flooding of numerous roads and creeks to rise out of their banks. In the Columbus metro area, several underpasses and a shopping mall parking lot flooded, stranding a number of vehicles in up to two feet of water.
Flood, Logan
- When
- August 4, 5:30 PM EST to 6:00 PM EST
- Where
- Logan forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.388, -83.766 (the zone’s center; the record gives no point)
Several clusters of showers and thunderstorms moved across central and south central Ohio during the late morning and early afternoon, and across west central Ohio in the late afternoon. The storms produced two to four inches of rain, causing flooding of numerous roads and creeks to rise out of their banks. In the Columbus metro area, several underpasses and a shopping mall parking lot flooded, stranding a number of vehicles in up to two feet of water.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Tennessee, August 4 to 5, 20034 injured · $125,000 · 1.75 in hail · 31 events
- Flash Flood and Hail in Kentucky, August 4, 2003$1.5 million · 70 kt wind · 6 events
- Flash Flood and Flood in Ohio, August 4, 2003$841,000 · 1.75 in hail · 15 events
- Tornado and Hail in Virginia, August 4 to 5, 2003$100,000 · F1 · 7 events
- Flash Flooding in New York, August 4, 2003$202,000 · 5 events
- Flash Flood in Kentucky, August 4, 2003$150,000 · 1 event
- Damaging Wind and Lightning Strike in South Carolina, August 4, 2003$101,000 · 50 kt wind · 2 events
- Flash Flood and Damaging Winds in Mississippi, August 4, 2003$84,000 · 50 kt wind · 5 events
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Flood in Ohio, August 4, 2003$100,000 · 1 event
- Damaging Winds in Texas, August 4, 2003$75,000 · 56 kt wind · 5 events
- Flash Flooding and Hail in Georgia, August 4, 2003$44,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377032, 5377116, 5377033, 5377113, 5377117, 5377115, 5377114, 5377034, 5377036, 5377035, 5377037.